Systemic Sulfonamides as a Cause of Bilateral, Anterior Uveitis

Research output: Contribution to journalArticle

25 Citations (Scopus)

Abstract

Between September 1976 and May 1989,12 cases of uveitis attributed to the systemic use of sulfonamide derivatives were reported to the National Registry of Drug-Induced Ocular Side Effects and the US Food and Drug Administration. We evaluated these reports in addition to one case previously reported in the literature and one patient seen at the Uveitis Clinic, Oregon Health Sciences University, Portland. The patients’ median age was 34 years. Twelve of 14 patients were treated with trimethoprim-sulfamethoxazole. All patients for whom the location of the eye disease was specified presented with an iritis. Six reports included a description of ocular symmetry, with all patients having bilateral inflammation. Of the nine patients for whom data on the duration of drug use was available, seven experienced adverse effects within 8 days of beginning trimethoprim-sulfamethoxazole therapy and four showed effects within 24 hours. Three patients had histories of rechallenge with trimethoprim-sulfamethoxazole, and in each case acute iritis recurred within 24 hours of reinstitution of therapy. Five patients had additional evidence of an adverse reaction manifested as Stevens-Johnson syndrome, erythema multiforme, diffuse macular or vesicular rashes, stomatitis, glossitis, conjunctival and scleral injection, and granulomatous hepatitis. The consistent presentation including bilateral, anterior inflammation and the recurrence with rechallenge strongly indicate a cause-effect relationship. Although uveitis secondary to sulfonamides is a rarely diagnosed clinical event, recognition of the distinct presentation of this entity is important in the differential diagnosis of uveitis.

Original languageEnglish (US)
Pages (from-to)67-69
Number of pages3
JournalArchives of Ophthalmology
Volume109
Issue number1
DOIs
StatePublished - 1991

Fingerprint

Anterior Uveitis
Sulfonamides
Uveitis
Sulfamethoxazole Drug Combination Trimethoprim
Iritis
Glossitis
Inflammation
Erythema Multiforme
Stevens-Johnson Syndrome
Vesicular Stomatitis
Eye Diseases
United States Food and Drug Administration
Exanthema
Pharmaceutical Preparations
Hepatitis
Registries
Differential Diagnosis
Recurrence
Injections
Health

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Systemic Sulfonamides as a Cause of Bilateral, Anterior Uveitis. / Tilden, Morris E.; Rosenbaum, James (Jim); Fraunfelder, Frederick (Fritz).

In: Archives of Ophthalmology, Vol. 109, No. 1, 1991, p. 67-69.

Research output: Contribution to journalArticle

@article{7d5c67a70a5746e38b8cb4228ad9fe6b,
title = "Systemic Sulfonamides as a Cause of Bilateral, Anterior Uveitis",
abstract = "Between September 1976 and May 1989,12 cases of uveitis attributed to the systemic use of sulfonamide derivatives were reported to the National Registry of Drug-Induced Ocular Side Effects and the US Food and Drug Administration. We evaluated these reports in addition to one case previously reported in the literature and one patient seen at the Uveitis Clinic, Oregon Health Sciences University, Portland. The patients’ median age was 34 years. Twelve of 14 patients were treated with trimethoprim-sulfamethoxazole. All patients for whom the location of the eye disease was specified presented with an iritis. Six reports included a description of ocular symmetry, with all patients having bilateral inflammation. Of the nine patients for whom data on the duration of drug use was available, seven experienced adverse effects within 8 days of beginning trimethoprim-sulfamethoxazole therapy and four showed effects within 24 hours. Three patients had histories of rechallenge with trimethoprim-sulfamethoxazole, and in each case acute iritis recurred within 24 hours of reinstitution of therapy. Five patients had additional evidence of an adverse reaction manifested as Stevens-Johnson syndrome, erythema multiforme, diffuse macular or vesicular rashes, stomatitis, glossitis, conjunctival and scleral injection, and granulomatous hepatitis. The consistent presentation including bilateral, anterior inflammation and the recurrence with rechallenge strongly indicate a cause-effect relationship. Although uveitis secondary to sulfonamides is a rarely diagnosed clinical event, recognition of the distinct presentation of this entity is important in the differential diagnosis of uveitis.",
author = "Tilden, {Morris E.} and Rosenbaum, {James (Jim)} and Fraunfelder, {Frederick (Fritz)}",
year = "1991",
doi = "10.1001/archopht.1991.01080010069035",
language = "English (US)",
volume = "109",
pages = "67--69",
journal = "JAMA Ophthalmology",
issn = "2168-6165",
publisher = "American Medical Association",
number = "1",

}

TY - JOUR

T1 - Systemic Sulfonamides as a Cause of Bilateral, Anterior Uveitis

AU - Tilden, Morris E.

AU - Rosenbaum, James (Jim)

AU - Fraunfelder, Frederick (Fritz)

PY - 1991

Y1 - 1991

N2 - Between September 1976 and May 1989,12 cases of uveitis attributed to the systemic use of sulfonamide derivatives were reported to the National Registry of Drug-Induced Ocular Side Effects and the US Food and Drug Administration. We evaluated these reports in addition to one case previously reported in the literature and one patient seen at the Uveitis Clinic, Oregon Health Sciences University, Portland. The patients’ median age was 34 years. Twelve of 14 patients were treated with trimethoprim-sulfamethoxazole. All patients for whom the location of the eye disease was specified presented with an iritis. Six reports included a description of ocular symmetry, with all patients having bilateral inflammation. Of the nine patients for whom data on the duration of drug use was available, seven experienced adverse effects within 8 days of beginning trimethoprim-sulfamethoxazole therapy and four showed effects within 24 hours. Three patients had histories of rechallenge with trimethoprim-sulfamethoxazole, and in each case acute iritis recurred within 24 hours of reinstitution of therapy. Five patients had additional evidence of an adverse reaction manifested as Stevens-Johnson syndrome, erythema multiforme, diffuse macular or vesicular rashes, stomatitis, glossitis, conjunctival and scleral injection, and granulomatous hepatitis. The consistent presentation including bilateral, anterior inflammation and the recurrence with rechallenge strongly indicate a cause-effect relationship. Although uveitis secondary to sulfonamides is a rarely diagnosed clinical event, recognition of the distinct presentation of this entity is important in the differential diagnosis of uveitis.

AB - Between September 1976 and May 1989,12 cases of uveitis attributed to the systemic use of sulfonamide derivatives were reported to the National Registry of Drug-Induced Ocular Side Effects and the US Food and Drug Administration. We evaluated these reports in addition to one case previously reported in the literature and one patient seen at the Uveitis Clinic, Oregon Health Sciences University, Portland. The patients’ median age was 34 years. Twelve of 14 patients were treated with trimethoprim-sulfamethoxazole. All patients for whom the location of the eye disease was specified presented with an iritis. Six reports included a description of ocular symmetry, with all patients having bilateral inflammation. Of the nine patients for whom data on the duration of drug use was available, seven experienced adverse effects within 8 days of beginning trimethoprim-sulfamethoxazole therapy and four showed effects within 24 hours. Three patients had histories of rechallenge with trimethoprim-sulfamethoxazole, and in each case acute iritis recurred within 24 hours of reinstitution of therapy. Five patients had additional evidence of an adverse reaction manifested as Stevens-Johnson syndrome, erythema multiforme, diffuse macular or vesicular rashes, stomatitis, glossitis, conjunctival and scleral injection, and granulomatous hepatitis. The consistent presentation including bilateral, anterior inflammation and the recurrence with rechallenge strongly indicate a cause-effect relationship. Although uveitis secondary to sulfonamides is a rarely diagnosed clinical event, recognition of the distinct presentation of this entity is important in the differential diagnosis of uveitis.

UR - http://www.scopus.com/inward/record.url?scp=0026059654&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026059654&partnerID=8YFLogxK

U2 - 10.1001/archopht.1991.01080010069035

DO - 10.1001/archopht.1991.01080010069035

M3 - Article

C2 - 1987952

AN - SCOPUS:0026059654

VL - 109

SP - 67

EP - 69

JO - JAMA Ophthalmology

JF - JAMA Ophthalmology

SN - 2168-6165

IS - 1

ER -